Kansas, 2014

Hail and Damaging Winds in Kansas, June 21, 2014

June 21, 2014 · NWS GLD · 10 events in 3 counties and zones

Several clusters of thunderstorms developed during the late afternoon and early evening hours over eastern Colorado, northwest Kansas and southwest Nebraska, which ultimately grew upscale into a large complex of thunderstorms. Hail to the size of golf balls and winds to 75 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Several clusters of thunderstorms developed during the late afternoon and early evening hours over eastern Colorado, northwest Kansas and southwest Nebraska, which ultimately grew upscale into a large complex of thunderstorms. Hail to the size of golf balls and winds to 75 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 12:12 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 12:12 PM MST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
112 PM MDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1220 PM MDT SAT JUN 21 2014

SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN
COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE
MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE
WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE
THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS
BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO
AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND
EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE
MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD
BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW
60S IN BETWEEN.

SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL MID/LATE IN
THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR EASTERN
COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW THIS
WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH. AFTERNOON
TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S NORTH...AROUND
FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT GENERALLY FROM THE
NORTH/NORTHWEST AT 10 TO 20 MPH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 107 PM MDT SAT JUN 21 2014

SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING
WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS
THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER
SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST
TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT
WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG
INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO
MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT
BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE
FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY
SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT
THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A
TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL
THREAT SOUTH OF THE FRONT.

LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD
UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO
INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE
STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN
THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP
LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A
SEVERE STORM OR TWO.

TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID
LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP
LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO
FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE
IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK
HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND
ANOTHER ROUND OF THUNDERSTORMS.

THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE
PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES
DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT
ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY
ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP.

TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1110 AM MDT SAT JUN 21 2014

SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL
AND DAMAGING WINDS...WILL INCREASE IN COVERAGE LATER THIS
AFTERNOON THROUGH THE EVENING HOURS AT BOTH TERMINALS AS A WEATHER
DISTURBANCE MOVES THROUGH. CURRENTLY THE BEST CHANCE IS IN THE
22Z-08Z TIME FRAME ALTHOUGH VARYING MODELS HAVE VARYING SOLUTIONS
TO THIS SO LATER REFINEMENT WILL BE NEEDED. AFTER 08Z JUST SOME
MID AND HIGH LEVEL CLOUDINESS EXPECTED. WINDS GUSTY FROM THE
EAST/SOUTHEAST FROM TAF ISSUANCE THROUGH THE REST OF THE DAY WITH
SOUTHERLY WINDS AROUND 10KTS TONIGHT. ON SUNDAY WINDS SHIFT TO THE
NORTHWEST AT 10-15KTS AT KGLD AROUND 15Z WHILE REMAINING
LIGHT/VARIABLE AT KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jun 21, 9:45 AM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT JUN 21 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3
PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW
PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
CAN BE EXPECTED WITH SLOWER MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 21, 2:46 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT SAT JUN 21 2014

KSZ041-212215-
GREELEY-
346 PM MDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR HORACE...MOVING NORTHEAST
AT 15 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3851 10199 3870 10183 3870 10181 3861 10157
      3840 10181
TIME...MOT...LOC 2146Z 218DEG 13KT 3853 10182

MENTZER

The radar

The Goodland radar (KGLD), 90 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Greeley

When
June 21, 3:16 PM MST
Where
Greeley County, 5.55 mi N of Horace
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.560, -101.790

Law enforcement report relayed to NWS from Greeley County emergency manager.

Hail, Wallace

When
June 21, 3:18 PM MST
Where
Wallace County, 6.91 mi S of Sharon Spgs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -101.750

The spotter also reported 45 to 50 mph wind gusts.

Hail, Wallace

When
June 21, 3:28 PM MST
Where
Wallace County, 3.5 mi S of Sharon Spgs Arpt
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.800, -101.740

Hail ranging in size from 1.50 inch to 1.75 inch was found on the ground near mile marker 133 on highway 27 south of Sharon Springs. Time of event estimated from Doppler radar.

Hail, Greeley

When
June 21, 3:30 PM MST
Where
Greeley County, 7.1 mi NNE of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
38.580, -101.750

Hail report was from highway 27 and county road I.

Hail, Wallace

When
June 21, 3:53 PM MST
Where
Wallace County, 0.88 mi SW of Wallace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.910, -101.590

Hail, Greeley

When
June 21, 4:00 PM MST
Where
Greeley County, 11.17 mi N of Horace
Measured
1.5 in hail
Reported by
Public
Coordinates
38.640, -101.750

Thunderstorm Wind, Sherman

When
June 21, 8:18 PM MST
Where
Sherman County, 3.01 mi WNW of Ruleton
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -101.930

Peak wind was measured using a Davis weather station.

Thunderstorm Wind, Sherman

When
June 21, 8:39 PM MST
Where
Sherman County, 1.38 mi N of Caruso
Measured
65 kt (75 mph) measured gust
Reported by
NWS Employee
Coordinates
39.350, -101.780

Peak wind was measured using a Davis Vantage Pro weather station.

Thunderstorm Wind, Sherman

When
June 21, 8:45 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.350, -101.710

Thunderstorm Wind, Sherman

When
June 21, 8:53 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -101.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528974, 528975, 528976, 528977, 528978, 528979, 528983, 528984, 528985, 528987.